Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 7, NWS Binghamton, NY

May 11, 2003Steuben County, Yates County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 11, 2003, 9:52 AM EDT for Steuben County, Yates County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2003, 9:52 AM EDT (13:52 UTC)
Expired
May 11, 2003, 10:30 AM EDT
In force
38 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Steuben County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 107 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WUUS51 KBGM 111352
SVRBGM
NYC101-123-111430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
951 AM EDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEUBEN COUNTY IN CENTRAL NEW YORK.
  YATES COUNTY IN CENTRAL NEW YORK.

* UNTIL 1030 AM EDT.

* AT 950 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH 
  LARGE HAIL NEAR HOWARD...OR ABOUT 10 MILES NORTHEAST OF     
HORNELL....MOVING NORTHEAST   AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
 AVOCA AND KANONA AT 955 AM EDT
 COHOCTON AT 1000 AM EDT
 PRATTSBURG AT 1010 AM EDT
 PULTENEY AT 1015 AM EDT
 ITALY AT 1020 AM EDT
 VINE VALLEY AND GUYANOGA AT 1025 AM EDT
 POTTER AND MIDDLESEX AT 1030 AM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

$$

LAT...LON 4241 7768 4228 7751 4259 7703 4276 7726

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:15 AM EDT, 6 hours 37 minutes earlier.

Area forecast discussion, May 11, 3:15 AM EDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 AM EDT SUN MAY 11 2003

POTENTIAL FOR SVR WX IS TODAYS MAIN FOCUS. OVERALL FCST WAS
GENERALLY IN GREAT SHAPE SO HAVE CONCENTRATED ON THE DETAILS OF
TIMING AND INTENSITY OF THUNDERSTORMS IN OUR GRID FCSTS. SYNOPTIC
SETUP COMING TOGETHER TOWARD MID AFTERNOON INTO EARLY EVENING FOR
DEEP AND ORGANIZED CONVECTION. MOISTENING BOUNDARY LAYER WILL BE
OVERRUN BY STRONG JET CORE AND MIDLVL DRY PUNCH AFTER 18Z. PROFILES
SHOW SUFFICIENT TURNING OF THE LOWER ATMOSPHERE AND EXCELLENT SPEED
SHEAR IN THE MIDLVLS. ETA WAS CONSIDERABLY MORE UNSTABLE THAN GFS
WITH LATE AFTERNOON MLCAPES 1000-1500 J/KG...WHICH MAY BE DUE IN
PART TO ETAS LLVL MOIST BIAS...HOWEVER NGM WAS IN GOOD SUPPORT OF
THIS IDEA, AND GIVEN THE DESTABILIZING MID LVL LAPSE RATES THOSE
NUMBERS NOT OUT OF THE QUESTION WITH EVEN A LITTLE HEATING. BUFKIT
PROFILES HAVE ALL THE HIGHLIGHTS FOR AN OUTBREAK WITH 50-60 KTS OF
DEEP LAYER SHEAR AVAILABLE AND SR HELICITIES PROGGED TO BE 200+ IN
THE 0-3 KM LAYER AND 150-180 AT 0-1 KM. NO SURPRISE HERE...AS
GENERAL CONSENSUS IS THAT OCCLUDING FRONT WILL HAVE A TRIPLE POINT
MOVE RIGHT ACROSS S CNTRL NY TWD 00Z. THE WILD CARD IN THE DECK IS
WHETHER OR NOT DEBRIS AND WARM FRONTAL CLOUDS WILL BREAK UP ENOUGH
TO ALLOW SUFFICIENT HEATING TO EVEN REACH PROGGED CAPE VALUES. SINCE
I DONT EXPECT MUCH OF A SHALLOW MARINE LAYER TO REACH MOST OF THIS
AREA IN THIS PATTERN...I THINK THERE WILL BE ENOUGH BREAKS IN THE
SC/AC TO ALLOW FOR SUFFICIENT BLYR HEATING...ESPLY SRN ZONES.

SCATTERED SHOWERS AND ELEVATED THUNDERSTORMS WILL GRADUALLY FIRE
THROUGH THE MORNING AND ERLY PM AS THE 850 MB FRONT DRIFTS NORTH.
ALREADY SEE THOSE ON RADAR. THEN...700 MB THETA-E PROGS SHOW A COLD
FRONT ALOFT MOVING AHEAD OF THE SFC COLD FRONT BY A FEW HOURS.
STRONG CONVECTION SHOULD REKINDLE ALONG THIS BOUNDARY TO OUR WEST
EARLY THIS AFTERNOON AND CONTINUE...REACHING CNY/NEPA BETWEEN
19Z-00Z. STORMS TAKING OFF IN THE EXPECTED ENVIRONMENT TODAY WILL BE
ORGANIZED AND HAVE A GOOD CHANCE OF ROTATING. ALL OF THE AREA WILL
BE SUSCEPTIBLE TO SVR THREAT TODAY...BUT BEST MIX OF PARAMETERS
COMES TOGETHER FROM THE SRN TIER NY INTO NE PA, WHERE MODERATE RISK
OF SVR WIND AND HAIL...PLUS ISOLD TORNADOS IS EXPECTED. THANKS SPC
FOR COORD.

TEMPWISE...WARMER MET/FWC GUIDANCE WAS ON THE MONEY YESTERDAY AND
WITH +13-14C WEDGE ARRIVING THATS THE DIRECTION ILL TAKE TODAY.
70S EVERYWHERE.

LITTLE ADJUSTMENT TO THE FCST BEYOND TODAY WAS NEEDED. AFTER A
PARTIALLY CLEAR AND RAIN FREE LATE EVENING WITHIN THE DRY
SLOT...UPPER CUTOFF LOW WILL ROTATE ENERGY INTO THE AREA LATE
TONIGHT AND MONDAY WITH SIGNIFICANTLY COLDER TEMPS. COLD CORE
SHOWERS A GOOD BET...SLOWLY ABATING AT NIGHT AND MOVING AWAY TOWARD
MIDWEEK.

.BGM...SVR WX OUTLOOK FOR SLGHT-MDT RISK.

BREWSTER
Hazardous weather outlook, May 11, 4:29 AM EDT, 5 hours 23 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-111015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
429 AM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT TODAY.

A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL BOUNDARY WILL
CROSS THE REGION LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO
DEVELOP AHEAD OF THIS FEATURE AND IMPACT THE AREA FROM SOUTHWEST TO
NORTHEAST MAINLY BETWEEN 2 PM AND 7 PM. THUNDERSTORMS THAT DEVELOP
WILL BE FORMING IN AN ENVIRONMENT CONDUCIVE TO RAPID SEVERE WEATHER
DEVELOPMENT INCLUDING DAMAGING WIND GUSTS...LARGE HAIL AND EVEN THE
CHANCE FOR ISOLATED TORNADOS. THE MORE FAVORED AREA FOR ALL OF THESE
POSSIBILITIES EXISTS FROM THE SOUTHERN FINGER LAKES REGION...
SOUTHERN TIER OF NEW YORK AND ACROSS ALL OF NORTHEAST PENNSYLVANIA
WHERE THE STORM PREDICTION CENTER HAS HOISTED A MODERATE RISK EVENT
STATUS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED TO
MONITOR NOAA WEATHER RADIO AND LOCAL AMATEUR RADIO REPEATER NETWORKS
FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO THE EVENING.

JAB

In the hours before

Special weather statement, May 11, 4:20 AM EDT, 5 hours 32 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-111600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
420 AM EDT SUN MAY 11 2003

...SOME SEVERE THUNDERSTORMS ARE LIKELY SUNDAY AFTERNOON AND EVENING
ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA...

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE GREAT LAKES REGION
TODAY. THE ASSOCIATED WARM FRONT WILL APPROACH CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA THIS MORNING WITH SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS MOVING ACROSS THE REGION. MORE NUMEROUS
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON AS WARM AND
HUMID AIR SURGES INTO THE REGION AHEAD OF AN APPROACHING COLD FRONT.
THIS UNSTABLE AIR MASS WILL BE ABLE TO SUPPORT THE DEVELOPMENT OF
SEVERE THUNDERSTORMS.

ALL OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA IS UNDER A RISK
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS DURING THE MID AND LATE
AFTERNOON HOURS, BUT THE GREATEST THREAT FOR DAMAGING WIND GUSTS,
LARGE HAIL AND EVEN THE POTENTIAL FOR ISOLATED TORNADOS, WILL EXIST
FROM THE SOUTHERN FINGER LAKES AND CENTRAL SOUTHERN TIER COUNTIES OF
NEW YORK...SOUTHWARD ACROSS ALL OF NORTHEAST PENNSYLVANIA.

THE STORM SYSTEM APPROACHING THE REGION TODAY HAS PRODUCED SEVERE
WEATHER FOR THE PAST SEVERAL DAYS IN THE NATIONS HEARTLAND. YOU ARE
URGED TO STAY INFORMED WITH THE LATEST UPDATES CONCERNING TODAYS
POTENTIALLY DANGEROUS WEATHER SITUATION BY LISTENING TO NOAA WEATHER
RADIO, OR BY VISITING OUR WEBSITE AT WEATHER.GOV.

BREWSTER
Special weather statement, May 11, 9:40 AM EDT, 12 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-112000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
420 AM EDT SUN MAY 11 2003

...SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING ACROSS
CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA...

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE GREAT LAKES REGION
TODAY. THE ASSOCIATED WARM FRONT IS PRODUCING SHOWERS AND
THUNDERSTORMS OVER WESTERN AND CENTRAL NEW YORK AND NORTHERN
PENNSYLVANIA THIS MORNING. MORE NUMEROUS AND INTENSE THUNDERSTORMS
ARE EXPECTED TO DEVELOP BY MID OR LATE AFTERNOON AS WARM AND HUMID
AIR SURGES INTO THE REGION AHEAD OF AN APPROACHING COLD FRONT. THIS
UNSTABLE AIR MASS WILL BE ABLE TO SUPPORT THE DEVELOPMENT OF SEVERE
THUNDERSTORMS.

ALL OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA IS UNDER A
MODERATE RISK FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS FROM MID
OR LATE AFTERNOON INTO THE EVENING HOURS. THE POTENTIAL FOR STRONG
AND DAMAGING WIND GUSTS, LARGE HAIL, AND ISOLATED TORNADOS WILL
EXIST ACROSS ALL OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
LATER TODAY.

THE STORM SYSTEM APPROACHING THE REGION TODAY HAS PRODUCED SEVERE
WEATHER FOR THE PAST SEVERAL DAYS IN THE NATIONS HEARTLAND. YOU ARE
URGED TO STAY INFORMED WITH THE LATEST UPDATES CONCERNING TODAYS
POTENTIALLY DANGEROUS WEATHER SITUATION BY LISTENING TO NOAA WEATHER
RADIO, OR BY VISITING OUR WEBSITE AT WEATHER.GOV.

JAB/RHB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:42 PM EDTSevere Thunderstorm WarningBGMCortland, Tompkins48 min
May 11, 5:26 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca49 min
May 11, 5:56 PM EDTTornado WarningBGMCayuga34 min
May 11, 6:04 PM EDTSevere Thunderstorm WarningBGMOnondaga26 min
May 11, 6:28 PM EDTSevere Thunderstorm WarningBGMOnondaga32 min
May 11, 6:36 PM EDTSevere Thunderstorm WarningBGMCayuga24 min
May 11, 6:59 PM EDTSevere Thunderstorm WarningBGMChemung, Cortland, Tompkins61 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.